Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 32, NWS Denver/Boulder, CO

May 5, 2007Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 5, 2007, 11:25 AM MDT for Logan County, Colorado. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2007, 11:25 AM MDT (17:25 UTC)
Expired
May 5, 2007, 11:41 AM MDT
In force
16 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Logan County, CO

The radar

The Denver radar (KFTG), 130 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 051726
SVRBOU
COC075-051815-
/O.NEW.KBOU.SV.W.0032.070505T1725Z-070505T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1125 AM MDT SAT MAY 5 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 1215 PM MDT

* AT 1125 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES SOUTHEAST OF MERINO...OR ABOUT 13 MILES
  SOUTH OF STERLING...MOVING NORTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILLARD...
  PAWNEE PASS...PADRONI...NORTH STERLING RESERVOIR...MERINO...LOGAN
  CORNERS...ATWOOD AND STERLING.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4044 10347 4043 10318 4080 10312 4080 10357
      4053 10358 4053 10345

$$
1 follow-up statement
000 
WWUS55 KBOU 051741
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1142 AM MDT SAT MAY 5 2007

COC075-051752-
/O.CAN.KBOU.SV.W.0032.000000T0000Z-070505T1815Z/
LOGAN CO-
1142 AM MDT SAT MAY 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LOGAN COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4044 10347 4043 10318 4080 10312 4080 10357
      4053 10358 4053 10345

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:15 AM MDT, 7 hours 10 minutes earlier.

Area forecast discussion, May 5, 4:15 AM MDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
415 AM MDT SAT MAY 5 2007

.SHORT TERM...WATER VAPOR IMAGERY SHOWING UPPER LOW ACROSS ACROSS
FAR EAST CENTRAL UTAH WITH HIGH TENDENCY FIELDS TAKING THE LOW TO
THE EAST ACROSS CENTRAL CO BY AFTN. AS THE JET STREAK REACHES THE
BOTTOM OF THE TROF...THE LOW WILL BEGIN TO WEAKEN AND LIFT NORTHEAST
INTO SERN WY BY SUN AM. AS FOR THE SFC REFLECTION...SFC LOW
ELONGATED ACROSS FAR ERN CO BUT GOOD PRESSURE FALLS ACROSS NEBRASKA
WILL RAPIDLY SEND THE SFC LOW NORTHWARD RESULTING IN LOW LVL DRYING
ACROSS THE EASTERN PLAINS OF CO. RADAR SHOWING VERY FEW ECHOES AT
THIS TIME AND WILL LOWER POPS AT LEAST FOR THE AM HOURS. AS THE LOW
LIFTS NORTHWARD THERE WILL BE A SURGE OF HIGH PRESSURE WHICH WILL
FILTER IN MORE COLD AIR AND MSTR ACROSS THE FRONT RANGE LATER THIS
AFTN AND EVENING. WILL KEEP OVERALL POPS IN THE SCATTERED CATEGORY
DUE TO LACK OF ANY SIGNIFICANT UPSLOPE COMPENENT AND LOW LVLS OF THE
ATMOSPHERE ARE RATHER STABLE. THE BEST UPWARD ASCENT WILL ALSO TREND
FURTHER NORTHWARD INTO WYOMING. AS THE MAIN LOW MOVES OVER US THERE
WILL BE SOME INSTABILITY SO ISOLD T EMBEDDED IN RW SEEMS THE BEST
BET. SEVERE THREAT DIMINISHES TODAY AS INSTABILITY IS MARGINAL AND
VERY LITTLE DIRECTIONAL SHEAR FURTHER EAST. HAVE ALSO DROPPED THE
SNOW ADVISORY FOR THE NRN MTNS DUE TO LACK OF ACTIVITY. THERE COULD
BE A NEED FOR AN ADVISORY THIS AFTN/TNT AS MSTR INCREASES HAS IT
WRAPS AROUND THE LOW. STILL OROGRAPHICS FAIRLY WEAK AND LAPSE RATES
ARE MARGINAL TO DO ANY RE-HOISTING AT THIS TIME.

.LONG TERM...MODELS INCLUDING THE GFS ENSEMBLE MEMBERS ALL IN
REASONABLY GOOD AGREEMENT THIS MORNING OUT THRU 72 HRS WITH REGARD
TO THE PLACEMENT AND AMPLITUDE OF THE MASSIVE UPR TROUGH CARVED OUT
OVER THE GREAT BASIN AND ROCKY MTN RGN. NO LONGER DOES THE WRF SHOW
A NEGATIVE TILT TROUGH OVER THE REGION BUT RATHER AN ELONGATED
TROUGH WITH A SLIGHTLY POSITIVE TILT WITH THE H5 VORTEX OVER THE
FOUR CORNERS AS OF 18Z/SUN. A POWERFUL POLAR JET DIVING DOWN THE
WEST SIDE OF THE TROUGH SHOULD SLOW ITS EASTWARD PROGRESS AS WELL AS
CONTINUE TO DIG IT SOUTH OF THE BORDER. MODELS SHOW THIS OCCURRING
THROUGH MONDAY. APPEARS ITS CENTRAL HEIGHTS AND TEMPERATURES AT
MID-LEVELS AT THEIR LOWEST READINGS SUNDAY/SUNDAY NIGHT. H7 TEMP
OVER THE CO FRONT RANGE FALLS TO AS LOW AS -7C BY 12Z/MON BASED ON
THE WRF AND GFS...WITH THE WETBULB ZERO HEIGHT LOWERING TO NEAR 5500
FT MSL SUNDAY NIGHT. WRF AND GFS QG FIELDS SHOW WEAK TO MODERATE
ASCENT OVER THE FCST AREA LATE SUNDAY MORNING THRU SUNDAY
EVENING...AS WELL AS WEAK UPSLOPE FLOW. QPF AND SNOW ACCUM FIELDS
SHOW PRECIPITATION PRETTY MUCH CONCENTRATED OVER AND NEAR THE MTNS
DURING THIS 24HR PD...WITH SEVERAL INCHES OF SNOW ACCUM IN THE HIGH
COUNTRY INCLUDING THE EAST SLOPE OF THE FRONT RANGE BY 12Z/MON.
FURTHERMORE...COULD SEE A MIX OF RAIN/SNOW NEAR THE BASE OF THE
FTHLS AND OVER THE PALMER DIVIDE. WITH TEMPS AS COLD AS THEY MAY BE
MAY SEE PRECIP CHANGE OVER TO ALL SNOW ON THE PALMER DIVIDE...AND
POSSIBLY SOME ACCUMULATION. WILL LEAVE THAT TO LATER SHIFTS.

MONDAY THRU TUESDAY...MODELS GRADUALLY LIFT OUT THE MAIN TROUGH BUT
NOT ENTIRELY UNTIL MID-WEEK. SO WILL NEED TO HOLD ON TO AT LEAST A
CHANCE OF PRECIP IN THE MTNS AND A SLIGHT CHANCE AT LOWER ELEVATIONS
THRU TUESDAY NIGHT. FOR THAT REASON SHOULD ALSO SEE ONLY A GRADUAL
WARMUP DURING THE TWO DAY PERIOD.

BY WEDNESDAY...SHOULD SEE TEMPERATURES ABOVE AVERAGE AND SPOTTY
AFTERNOON/EVENING SHOWERS CONFINED TO THE HIGHER ELEVATIONS. ALL
THIS PRETTY MUCH ALREADY IN ONGOING FCST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

ENTREKIN/BAKER
Hazardous weather outlook, May 5, 11:10 AM MDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1110 AM MDT SAT MAY 05 2007

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1110 AM MDT SAT MAY 05 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE PLAINS
THROUGH TONIGHT. BRIEF HEAVY RAIN AND SMALL HAIL CAN BE EXPECTED
WITH THE STRONGER STORMS. EAST OF A FORT MORGAN TO LIMON LINE...A
FEW STORMS COULD BECOME SEVERE AS THE SHEAR ENVIRONMENT IS A BIT
MORE FAVORABLE WITH HAIL THE MAIN THREAT.

ACROSS THE MOUNTAINS AND FOOTHILLS...OCCASIONAL SHOWERS ALONG WITH
FEW THUNDERSTORMS CAN BE EXPECTED. THE SNOW LEVEL WILL HOVER AROUND
7500 FEET THIS AFTERNOON...THEN LOWER TO AROUND 6500 TONIGHT. SNOW
ACCUMULATIONS OF 1 TO 4 INCHES CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOIST AND UNSEASONABLY COOL CONDITIONS CAN BE EXPECTED THROUGH EARLY
NEXT WEEK AS A LARGE LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE
AREA. SCATTERED LIGHT SHOWERS ARE EXPECTED THROUGHOUT THE DAY SUNDAY
AND MANY MOUNTAIN LOCATIONS MAY SEE SOME LIGHT SNOW ACCUMULATION BY
MONDAY MORNING. AT LOWER ELEVATIONS...MOSTLY OF THE PRECIPITATION
WILL BE IN THE FORM OF RAIN...BUT TEMPERATURES SUNDAY NIGHT MAY
LOWER ENOUGH FOR A MIX OF RAIN AND SNOW ON THE PALMER DIVIDE AND IN
AREAS NEAR THE FOOTHILLS. BY MONDAY...TEMPERATURES WILL BEGIN TO
MODERATE AS THIS STORM SYSTEM SLOWLY MOVES EAST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM THIS AFTERNOON ACROSS
THE NORTHEAST CORNER.

030/046

In the hours before

Local storm report, May 5, 10:40 AM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     HAIL             5 SSE HOLYOKE           40.53N 102.26W
05/04/2007  M1.00 INCH       PHILLIPS           CO   TRAINED SPOTTER

1130 PM     HAIL             11 ESE HOLYOKE          40.53N 102.10W
05/04/2007  M1.50 INCH       PHILLIPS           CO   TRAINED SPOTTER

            TORE OFF SKIRTING ON WEST SIDE OF MOBILE HOME. SOME ROOF
            DAMAGE. 0.95 INCH RAINFALL.

1023 PM     HAIL             ARRIBA                  39.28N 103.27W
05/04/2007  M0.75 INCH       LINCOLN            CO   TRAINED SPOTTER

0955 PM     HAIL             N HUGO                  39.13N 103.47W
05/04/2007  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

0925 PM     HAIL             10 SSW THURMAN          39.47N 103.30W
05/04/2007  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

0920 PM     HAIL             7 ENE KUTCH             38.95N 103.76W
05/04/2007  M0.75 INCH       ELBERT             CO   TRAINED SPOTTER

            ONE HALF TO THREE QUARTER INCH HAIL COVERING THE GROUND

0859 PM     HAIL             3 N GENOA               39.32N 103.50W
05/04/2007  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

0852 PM     HAIL             10 SSW THURMAN          39.47N 103.30W
05/04/2007  M1.75 INCH       LINCOLN            CO   TRAINED SPOTTER

0845 PM     HAIL             2 NW GENOA              39.30N 103.53W
05/04/2007  M1.75 INCH       LINCOLN            CO   TRAINED SPOTTER

0840 PM     HAIL             12 NNW ARRIBA           39.44N 103.36W
05/04/2007  M1.75 INCH       LINCOLN            CO   TRAINED SPOTTER

0840 PM     HAIL             4 S ANTON               39.69N 103.22W
05/04/2007  M1.25 INCH       WASHINGTON         CO   TRAINED SPOTTER

0830 PM     HAIL             6 WSW THURMAN           39.55N 103.32W
05/04/2007  M1.75 INCH       LINCOLN            CO   TRAINED SPOTTER

0829 PM     HAIL             LIMON                   39.27N 103.69W
05/04/2007  M0.88 INCH       LINCOLN            CO   PUBLIC

0822 PM     HAIL             LIMON                   39.27N 103.69W
05/04/2007  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

0820 PM     HAIL             LIMON                   39.27N 103.69W
05/04/2007  M0.75 INCH       LINCOLN            CO   TRAINED SPOTTER

0759 PM     SNOW             3 N BLACK HAWK          39.84N 105.49W
05/04/2007  M5.5 INCH        GILPIN             CO   TRAINED SPOTTER

0715 PM     HAIL             6 WNW WOODLIN SCHOOL    39.81N 103.62W
05/04/2007  M0.88 INCH       WASHINGTON         CO   TRAINED SPOTTER

0701 PM     SNOW             3 W JAMESTOWN           40.12N 105.45W
05/04/2007  M5.2 INCH        BOULDER            CO   TRAINED SPOTTER

0700 PM     TORNADO          8 W LAST CHANCE         39.73N 103.73W
05/04/2007                   ARAPAHOE           CO   TRAINED SPOTTER

0619 PM     SNOW             SW EVERGREEN            39.63N 105.34W
05/04/2007  M2.5 INCH        JEFFERSON          CO   TRAINED SPOTTER

0416 PM     HEAVY SNOW       ST MARYS GLACIER        39.84N 105.65W
05/04/2007  M6.0 INCH        CLEAR CREEK        CO   TRAINED SPOTTER

            MEASURED IN 5 HOURS

&&

BENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 6:21 PM MDTSevere Thunderstorm WarningBOUArapahoe39 min
May 4, 6:39 PM MDTSevere Thunderstorm WarningBOULincoln38 min
May 4, 6:41 PM MDTTornado WarningBOUArapahoe31 min
May 4, 6:58 PM MDTTornado WarningBOUWashington47 min
May 4, 8:15 PM MDTTornado WarningBOULincoln45 min
May 4, 8:42 PM MDTTornado WarningBOUElbert, Lincoln48 min
May 4, 8:44 PM MDTTornado WarningBOUWashington46 min
May 4, 9:00 PM MDTTornado WarningBOULincoln45 min
May 4, 9:28 PM MDTTornado WarningBOULincoln47 min
May 4, 9:32 PM MDTTornado WarningBOUWashington43 min
May 4, 10:15 PM MDTTornado WarningBOULincoln30 min
May 4, 11:00 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick60 min
May 4, 11:22 PM MDTTornado WarningBOUPhillips, Sedgwick38 min
May 5, 11:58 AM MDTTornado WarningBOULogan47 min
May 5, 12:37 PM MDTTornado WarningBOULogan28 min
May 5, 4:01 PM MDTTornado WarningBOUAdams29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.